MAUDE Adverse Event Report: ZIMMER GMBH NCB PLATE FOR FEMUR LEFT 9H; IMPLANT, TRAUMA

ZIMMER GMBH NCB PLATE FOR FEMUR LEFT 9H; IMPLANT, TRAUMA
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 09/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).D10.Unknown screws item# unknown lot# unknown.G2.Report source: germany.Product has been received by zimmer biomet and the investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient had an initial left total knee on an unknown date with unknown implants.Subsequently, the patient sustained a periprosthetic femur fracture and underwent an orif with ncb plate implanted.Approximately 3 months later, the patient was revised due to an ncb plate fracture.During the revision it was noted that no infection was present, and the reduction had improved.Patient ncb plate was revised without complications.Diligence is completed and to date no additional information on the reported event has been provided.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The reported ncb plate was returned and examined by the product surveillance team.The plate was found to have fractured through a screw hole into two fragments.Macroscopically, it showed scratches, primarily on the non-bone-facing side.Two parallel horizontal abrasion marks were also noted proximal to the fracture, likely from contact with cerclage wires.Beach marks, indicating fatigue fracture, were visible on the fracture surface of the proximal fragment, with the fracture originating at the chamfer on the non-bone-facing side.Polished areas and scratches on the fracture surfaces suggest contact between the parts after the fracture occurred.A review of the device manufacturing records confirmed no abnormalities or deviations.Review of the complaint history identified additional similar complaints for the reported item and no additional similar complaints for the reported part and lot combination.Complaints are monitored per complaint trending process in order to identify potential adverse trends.Surgical notes for the implantation surgery were provided and reviewed by a health care professional with the following findings: the patient presented with a periprosthetic distal femur fracture following a fall event.An open reduction of the multi-fragment femur fracture was performed, followed by osteosynthesis.Significant offset was noted in the distal femur, and a plate was implanted under x-ray guidance.There was no loss of reduction during the procedure.Cerclage wires were placed to aid in stabilization, and the osteosynthesis was confirmed to be stable on the final x-ray.No intraoperative complications.Surgical notes for the revision surgery were provided and reviewed by a health care professional with the following findings: the patient was diagnosed with a multifragmentary extra-articular distal femur fracture, accompanied by a plate fracture with a short swivel distance.Scar tissue and clear callus formation were noted at the fracture site.The plate screws were easily removed, and there were no signs of infection.Reduction of the fracture was improved during the procedure.A 10-hole ncb plate was implanted and secured to the old panel bearing under x-ray guidance.Eight cortical screws were placed proximal to the fracture, allowing for a longer pivot point.The osteosynthesis was adjusted to permit micromovements.No intraoperative complications were reported.Radiographs were provided to the product surveillance team and reviewed by a radiologist.The review identified: - two views of the left knee show a left total knee arthroplasty with a comminuted fracture of the distal femoral diaphysis.- a single lateral view of the left knee demonstrates a left total knee arthroplasty with a new distal femoral plate and screw fixation device, accompanied by cerclage wires.The plate is fractured, with a lucent fracture line noted.Vascular calcifications are present.- a single ap view of the left knee and distal femur demonstrates a left total knee arthroplasty with lateral plate and screw fixation of the distal femur, stabilized with cerclage wires for a comminuted distal femoral diaphysis fracture.The plate appears intact.A vascular stent graft is in place.- a single ap view of the left knee and distal femur demonstrates lateral plate and screw fixation of the distal femur with a comminuted fracture of the distal diaphysis.Screw tracks indicate prior hardware.Surgical skin staples are noted, along with vascular calcifications and a vascular stent graft.Based on the available information, the reported event can be confirmed the visual inspection of the plate reveals a fatigue fracture, with horizontal abrasion marks on the bone facing side, close to the fracture site.These were likely caused by the cerclage wire placed between bone and plate for fracture reduction.In the surgical technique it is stated that ncb bone spacers may be used if the fracture has been reduced using a cable, to avoid contact between the plate and the cable wire.If and to what extend the omission of these spacers may have contributed to the fracture remains unknown.Additionally, fatigue fractures might be a result of cyclic overloading, which may be contributed by patient related factors such as improper patient behavior or an inadequately healed bone.Therefore, based on the available information and the investigation conducted, the exact cause of the plate fracture could not be determined.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
Diligence is completed and to date no additional information on the reported event has been provided.

Brand Name
NCB PLATE FOR FEMUR LEFT 9H
Common Device Name
IMPLANT, TRAUMA
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer (Section G)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key20475801
Report Number0009613350-2024-00490
Device Sequence Number12630462
Product Code HRS
UDI-Device Identifier00889024297401
UDI-Public(01)00889024297401(10)3091091
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K192217
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number02.03260.109
Device Lot Number3091091
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2024
Supplement Date Received by Manufacturer02/14/2025
Initial Report FDA Received Date10/17/2024
Supplement Report FDA Received Date02/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 NARRATIVE.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age81 YR
Patient SexFemale